Case Reports

Presumed Serum Sickness Following Thymoglobulin Treatment of Acute Cellular Rejection of a Cardiac Allograft

Author and Disclosure Information

Serum sickness is a hypersensitivity reaction to proteins in antiserum derived from nonhuman animal sources and can be seen in patients being treated with antiserum to prevent transplant rejection. Serum sickness may display variable clinical presentations. Because cutaneous findings may be the initial symptom in some cases, it is important for dermatologists to be able to recognize this condition given its potentially life-threatening symptoms. We present a case of a 35-year-old man with presumed serum sickness after receiving thymoglobulin for the treatment of acute cellular rejection of a heart transplant. The clinical presentation, laboratory findings, and treatment options are reviewed.

Practice Points

  • Serum sickness can be seen in patients treated with thymoglobulin to prevent transplant rejection.
  • Serum sickness can display multiple cutaneous manifestation, thus making it an important entity for dermatologists.


 

References

Serum sickness was first described by von Pirquet and Schick1 as a constellation of signs and symptoms displayed in patients receiving equine serum as an antitoxin for the treatment of scarlet fever and diphtheria. Serum sickness is an immune complex–mediated hypersensitivity reaction that can be clinically diagnosed in patients who present with fever, rash, and polyarthralgia or polyarthritis following exposure to heterologous serum proteins.2,3 Symptom onset typically occurs within 1 to 2 weeks of first exposure to the serum, and resolution frequently occurs with discontinuation of the offending agent. Other symptoms may include malaise, gastrointestinal tract concerns, headache, blurred vision, or lymphadenopathy.4 Proteinuria, hematuria, and a transient decrease in creatinine clearance also have been reported in serum sickness.4

Serum sickness is caused by a type III immune complex–mediated hypersensitivity reaction to heterologous rabbit or equine serum proteins. Nonhuman proteins present in antithymocyte globulin (ATG) stimulate the production of IgG, IgM, IgA, and IgE antibodies.2-4 If the resultant immune complexes overwhelm the mononuclear phagocyte system, these complexes are deposited in blood vessels and tissues, which leads to complement activation and the production of complement fragments such as C3a and C5a.5 C3a is an anaphylatoxin that causes mast cell degranulation and the consequent formation of urticarial lesions. C5a is a neutrophil chemoattractant that promotes inflammation at the site of complement deposition.

Serum sickness–like reactions may occur days to weeks following administration of certain drugs, such as cefaclor or penicillin. Although the symptoms and timing of serum sickness–like reactions are similar to serum sickness, they are not caused by an immune complex–mediated mechanism and are believed to be secondary to an idiosyncratic delayed drug reaction.6

Thymoglobulin, a type of ATG, is a polyclonal antibody generated in rabbits that targets numerous human epitopes, including cell surface markers on T cells (CD2, CD3, CD4, CD8), B cells (CD21, CD19, CD40), and adhesion molecules (CD6, CD25, CD44, CD45, and the integrin LFA-1 [lymphocyte function-associated antigen-1]).7,8 Thymoglobulin has proven efficacy in the setting of cardiac transplantation.9-11 Although calcineurin inhibitors form the foundation in the armamentarium of immunosuppressive agents in cardiac transplantation, their nephrotoxicity has limited their unrestrained use in patients.9 By delaying the need for calcineurin inhibitors, thymoglobulin preserves greater renal function without increasing the risk for acute rejection.9,10 Akin to its use in the patient presented in this case report, thymoglobulin also is used in the treatment of acute cellular rejection in heart transplant recipients with signs of heart failure.11

Case Report

A 35-year-old man with a history of familial cardiomyopathy who underwent orthotopic heart transplantation presented with grade 3R acute cellular rejection. The patient’s immunosuppressive regimen consisted of thymoglobulin 150 mg once daily, tacrolimus 2.5 mg twice daily, hydrocortisone 100 mg once daily, and mycophenolate mofetil 1000 mg twice daily. On day 7 of thymoglobulin treatment, the dermatology department was consulted to evaluate a pruritic eruption. The patient reported that he noticed redness of the palms and soles, as well as redness accentuated in the axilla, groin, and other skin creases 2 days prior. The patient also reported symmetric bilateral hand pain that had started 1 day following rash onset. He denied fever and remained afebrile throughout his hospitalization.

On physical examination, the patient displayed a blanching, erythematous, edematous, evanescent macular rash with some areas of wheal formation symmetrically distributed in the bilateral axillae, inframammary folds, and groin (Figure, A and B). The palms and soles were tender with diffuse blanching erythema. The eruption was accentuated at the lateral and medial borders of both feet (Figure, C). There was concern that the patient may have a form of serum sickness with a blunted incomplete response due to his concomitant use of immunosuppressive agents. Shortly after evaluation, the patient left the hospital against medical advice before the recommended evaluation and systemic workup could be implemented.

The patient returned for an outpatient appointment approximately 1 week later. Medical records indicated that the patient’s skin eruption had resolved. Tests for antithymoglobulin antibodies at this visit were negative. The antithymoglobulin antibody enzyme-linked immunosorbent assay has a diagnostic sensitivity of 86%12 and large interlaboratory variability.13 Given the presence of other features of serum sickness, a false-negative result was considered by dermatology. Nonetheless, one must consider other differential diagnoses, including a simple cutaneous adverse drug eruption or viral exanthem that might have in fact been causative.

Serum sickness with blanching erythematous, edematous, evanescent macules, as well as patches and thin plaques with some areas of wheal formation symmetrically distributed in the axillae and inframammary folds (A), groin (B), and lateral and medial borders of both feet (C).

Next Article:

FDA grants breakthrough status to epidermolysis bullosa gene therapy

Related Articles